[Skip to Navigation]
Article
March 1986

Potassium Supplementation in Diuretic-Induced Hypokalemia

Arch Intern Med. 1986;146(3):603. doi:10.1001/archinte.1986.00360150257036
Abstract

To the Editor.  —In the editorial by Barry J. Materson, MD, in the November 1985 issue of the Archives,1 he discourages the routine use of potassium supplementation for patients maintained on diuretics because of the incidence of side effects, and because of data showing that otherwise healthy hypertensive patients taking diuretics do not have a high incidence of arrhythmias from diuretic-induced hypokalemia. Dr Materson does not, however, mention the data demonstrating that potassium supplementation in hypertensive patients with diuretic-induced hypokalemia may reduce the mean blood pressure in these patients by an average of greater than 5 mm Hg.2 These data might argue for careful potassium supplementation in all patients with diuretic-induced hypokalemia.

Add or change institution
×